2. Choose the tag from the drop-down menu that clicks most with
you (and add it to any posts you create so others can easily find and sort
3. Start posting
Have questions? Email us anytime at CommunityManagement@webmd.net
We answer all types of Neurology/Neurological questions about the brain, spinal cord, and peripheral nerves. Include your age, sex, current meds, and known diagnoses, upcoming/completed appointments, tests, or procedures. We are not physicians. We help explain medical terminology and give support.
Hello, I started giving my 6 year old son Carlson very finest fish oil less than a year ago. I give him over the recommended amount. I did this because I heard a higher dosage was good for ADHD. I recently saw what I believe is a tic. Could I have caused this because I gave him more than the recommended dosage of fish oil? I plan on stopping fish oil immediately but wanted to see if anyone could tell me if I have caused lasting damage to my son.
First, all moms want the best for their kids. Often, our hearts and love drive our efforts to help our children in any way possible. However, every mom must weigh benefits vs. risks, as you are doing.
It's very important to remember, first, that "recommended dose" for ALL medications AND herbal products are based on ADULT body weight and sometimes clinical trials. Most herbal products are NOT tested, however, on adults or children. By tested, I mean rigorous, double-blind studies in which 1. some subjects get a placebo (one "blind") and 2. even the researchers do not know WHICH subjects get the real thing vs placebo (the second or double blind aspect). Therefore it can be very unsafe to give kids herbals, or to give higher doses. The main problem is, without clear studies, NO one can predict what side effects might occur. Most GOOD studies include as many subjects as possible, so side effects can be observed and recorded.
Much of the data OR "stories" about herbals (AND many prescription meds) start overseas. But there are many problems when these come to the US. Why? Well, the USA has a higher population than the UK, for example. Side effects are more observable in "high numbers" of persons taking a drug/herbal, so when millions in the USA begin taking a med/herbal, more patients often report more side effects... some very serious or permanent. As one example, a prescription pain reliever called Ultram was widely used overseas with almost no problems over 10 years' time. The FDA did not require rigorous studies; they went by what overseas said. Well, docs in the USA started to heavily prescribe it...soon, patients reported it had very addictive qualities... patients craved the drug even when not in pain. Lyrica is another med now given for pain...same story.
Another problem with herbals, specifically, is the lack of standardization of "dose" and the "mixture". If mainstream meds are stated as 200mg of X drug, it contains almost precisely "200 mg in that dose". The formula / mixture is standardized. Not so with herbals. Each bottle, each pill, etc. can be widely different from another bottle, pill, etc.--even with the same manufacturer. So with herbals, you really don't know how much of it is in it...or how much you are putting in your body.
You should ask your son's doc about the tic. It may / may not be related to the fish oil... I am not a MD/DO. Determine the cause, if possible, and seek treatment (if deemed appropriate by the doc).
NOTE that the article says only 40% of the kids studied--and it was a very small study--showed improvement in schoolwork BUT to every "claim" there can be "counterclaims". Was it solely the fish oil OR might something else account for the "improvement"? Also just because something has a small study with some positive results does NOT mean it was a good study... the higher # participants, the clearer the results.
Talk to your son's doctor. Be honest about the fish oil-- the doc might be able to reassure you. Plus he will have all the info to make a good assessment.
Your heart is in the right place. But be really cautious about giving kids anything that your/his doctor did not prescribe or recommend. Though you may not have "caused" this, I'm reminded of when parents routinely gave kids adult over the counter pain relievers. People, in general, think "if one is good for fever, pain, aches, then 2 must be even better." But then docs found kids getting very sick... so now, parents hear many warnings about kids and adult doses of Tylenol /Aspirin.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.